New Mexico, 2025

Hail and Damaging Wind in New Mexico, August 10, 2025

August 10, 2025 · NWS ABQ · 5 events in 2 counties and zones

An upper level trough crossing northern NM overlaid abundant moisture near the surface resulting in severe weather supercells developing along the east slopes of the Sangre de Cristo Mountains. These supercells produced severe hail ranging in size from quarters to hen egg size.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

An upper level trough crossing northern NM overlaid abundant moisture near the surface resulting in severe weather supercells developing along the east slopes of the Sangre de Cristo Mountains. These supercells produced severe hail ranging in size from quarters to hen egg size. Video of golf ball to hen egg size hail was shared from Philmont Scout Ranch in Colfax County, resulting in damage to vehicles, trees, and other structures. Thankfully there was no reports of injuries or fatalities.

Key Words: Hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 10, 12:41 PM MST, 3 hours 54 minutes earlier. Its key messages:

  • Issued at 115 PM MDT Fri Aug 8 2025
  • Slight risk of severe thunderstorms over northeastern New Mexico this afternoon and evening, with a marginal risk elsewhere across eastern NM. Marginal risk of severe thunderstorms over east-central NM Monday late Monday afternoon and evening.
  • Moderate to high risk of flash flooding below recent burn scars today, then moreso Monday and Tuesday.
  • Scattered virga showers and isolated dry thunderstorms will be capable of producing strong to erratic wind gusts of 40 to 50+ mph over portions of west-central and central NM this afternoon.
Area forecast discussion, Aug 10, 12:41 PM MST, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
141 PM MDT Sun Aug 10 2025

...New SHORT TERM, LONG TERM, AVIATION, FIRE WEATHER...

.KEY MESSAGES...
Issued at 115 PM MDT Fri Aug 8 2025

- Slight risk of severe thunderstorms over northeastern New Mexico
  this afternoon and evening, with a marginal risk elsewhere
  across eastern NM. Marginal risk of severe thunderstorms over
  east-central NM Monday late Monday afternoon and evening.

- Moderate to high risk of flash flooding below recent burn scars
  today, then moreso Monday and Tuesday.

- Scattered virga showers and isolated dry thunderstorms will be
  capable of producing strong to erratic wind gusts of 40 to 50+
  mph over portions of west-central and central NM this afternoon.

&&

.SHORT TERM...
(This evening through Monday night)
Issued at 128 PM MDT Sun Aug 10 2025

An unusual weather setup for monsoon season lay across New Mexico
this afternoon. Satellite imagery is capturing a shortwave trough
digging down into northern NM that appears more amplified than
current model analysis is resolving. Outflow from yesterday's severe
thunderstorm activity over eastern CO did indeed send down a frontal
boundary that advanced thru east-central NM this morning. It is in
the process of stalling and being washed out. Southerly return flow
is riding up into southeastern NM bringing moisture in from the Gulf
highlighted by Td's in the 50s. Elsewhere, drier surface conditions
are still encamped across western NM into the Rio Grande Valley
where Td's range from the upper 20s at Farmington to upper 30s in
Albuquerque.

There is a marginal risk of afternoon thunderstorms becoming severe
across eastern NM and a slight risk across far northeastern NM where
a recent Severe Thunderstorm Watch has just been issued through 8pm
MDT. Surface observations at Clayton with northeasterly winds
expected to veer southeasterly this afternoon and a Td at 54F
support RAP forecasts showing 1700-2100 J/kg SBCAPE underlying
40kts of 0-6km bulk shear in the area. CI along the Raton Pass and
Johnson/Bartlett Mesas and the CO Front Range look to skirt this
area along the NM/CO border of Colfax and Union Counties later
this afternoon and early evening. Individual supercells will be
capable of producing large hail and severe wind gusts as they
progress eastward over the high plains toward the OK/TX
Panhandles.

Meanwhile, numerical model guidance continues to show scattered
virga showers with isolated dry thunderstorms developing ahead of
the upper level trough axis over west-central and central NM. Gusty
downdraft wind gusts of 40 to 50+ mph will be possible from this
activity favoring areas of Catron, Socorro, western Lincoln, and
Torrance Counties. Some of this activity will try to enter portions
of Valencia, Bernalillo, and Santa Fe Counties this afternoon as
well. Drier conditions will favor areas behind the trough axis over
far northwestern NM.

Elsewhere, a moderate risk for burn scar flash flooding remains for
the Ruidoso area. Afternoon convection has already begun along the
east slopes of the Sacramento Mts and is favored to steadily migrate
northward toward Ruidoso. Drier northwesterly winds at Sierra Blanca
Airport support the notion that thunderstorm activity will have a
tough time producing heavy rainfall. Nevertheless, the burn scar
flash flood risk remains as grounds already received 0.25" to 0.50"
as observed in rain gages yesterday. Numerical model guidance is in
good agreement that more low-level moisture will progress south and
west tonight, riding up the east slopes of the central mountain
chain Monday morning. Combined with the trailing side of the
shortwave trough and somewhat divergent flow aloft, scattered to
numerous thunderstorms are favored in this area Monday afternoon. A
Flash Flood Watch will be issued for the Ruidoso area as a result.

&&

.LONG TERM...
(Tuesday through Saturday)
Issued at 128 PM MDT Sun Aug 10 2025

Monday's convective activity favoring areas along the eastern slopes
of the central mountain chain will favor a strong outflow of
easterly winds pushing thru the gaps of the central mountain chain.
Strong east canyon winds at Santa Fe and Albuquerque gusting 20 to
30 mph will be accompanied by an influx of low level moisture
pushing to the Continental Divide by Tuesday morning. Some of this
moisture will reach as far as the Northwest Plateau near Farmington
for a brief period Tuesday morning. Combined with the main monsoon
high redeveloping over the Great Basin, this will help drop high
temperatures back several degrees Tuesday. The main sensible weather
impact will be an increased coverage of afternoon thunderstorm
activity initiation along the higher terrain of western, central,
and northern NM Tuesday afternoon. Storm motions will generally be
toward the south and favor an expansion into central valley areas
along and adjacent to the central mountain chain. This will include
the Santa Fe and Albuquerque metro areas late Tuesday afternoon and
evening. Another Flash Flood Watch for slow moving thunderstorms
developing over burn scars looks likely. Wednesday sees the monsoon
high slide back over NM with scattered afternoon convection
recycling moisture.

The monsoon high remains favored to slide east of the region
Thursday and beyond allowing for a modest tap of monsoon moisture to
advect northward into the Desert Southwest late this coming week and
next weekend. This will favor continued daily rounds of afternoon
thunderstorm activity favoring west-central, central, northern, and
eastern areas.

&&

.AVIATION...
(18Z TAFS)
Issued at 128 PM MDT Sun Aug 10 2025

Gusty westerly to northwesterly winds will favor KGUP and KFMN with
little chance of a virga showers bringing erratic gusty winds to
KGUP this afternoon. Winds there subside this evening before
returning again Monday afternoon. There is an increased chance for
erratic gusty winds from scattered virga showers and isolated dry
thunderstorms further south over the Mogollon Rim and Gila NF into
the portions of the Rio Grande Valley from KSAF to KABQ to KONM and
into the central highlands from K0E0 to Carrizozo. Thunderstorm
activity has so far favored development just south and east of KSRR
which has a good chance of bringing impacts from erratic gusty winds
and ltg to KROW this afternoon and early evening. Meanwhile, strong
to potentially severe thunderstorm activity just now developing
along the CO Front Range will favor expansion southward along the NM
Sangre de Cristo's before moving eastward from KRTN to KCAO.
Thunderstorm activity will also favor areas from KLVS to KTCC this
afternoon and early evening as well. Conditions slowly clear late
tonight into Monday morning.

&&

.FIRE WEATHER...
Issued at 128 PM MDT Sun Aug 10 2025

Elevated fire weather conditions across northwestern NM exist where
prevailing westerly to northwesterly winds of 10-15mph gusting to 25
mph alongside low humidity. Winds subside tonight here, returning
again Monday afternoon for one more round of elevated fire weather
conditions. Meanwhile, virga showers over west-central and central
NM will produce erratic wind gusts this afternoon and Monday
afternoon. Higher low-level moisture currently present over eastern
NM will spill into portions of the Rio Grande Valley tonight into
Monday morning with a much stronger push westward to at least the
Continental Divide Tuesday morning bringing good to excellent
recoveries in its wake. Lighter prevailing winds alongside the
increased moisture will bring an end to elevated fire weather
conditions. Scattered to numerous afternoon thunderstorms will
threaten burn scar flash flooding however, favoring the east slopes
of the central mountain chain Monday and expanding westward to areas
along the Continental Divide Tuesday. Lighter winds with daily
rounds of afternoon thunderstorms developing over the high terrain
before moving over surrounding lower elevations will remain the rule
Wednesday through the rest of the work week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  57  92  61  94 /   0   0   0   5
Dulce...........................  43  88  46  88 /   0   5   5  40
Cuba............................  52  88  53  85 /  10   5   5  40
Gallup..........................  49  91  48  91 /  10   0   0  10
El Morro........................  54  88  53  86 /  30   0   5  30
Grants..........................  53  91  53  88 /  20   5   5  30
Quemado.........................  58  88  54  88 /  30  10  10  50
Magdalena.......................  62  89  58  85 /  30  30  20  60
Datil...........................  57  87  54  84 /  30  20  10  60
Reserve.........................  53  94  53  93 /  30  30  10  60
Glenwood........................  58  98  58  97 /  40  30  20  70
Chama...........................  44  83  45  80 /   5  20  10  60
Los Alamos......................  57  83  56  81 /  20  40  20  80
Pecos...........................  54  81  52  79 /  40  60  40  70
Cerro/Questa....................  49  81  50  80 /  30  60  30  80
Red River.......................  41  70  42  69 /  40  60  30  80
Angel Fire......................  37  73  37  72 /  40  70  30  80
Taos............................  49  83  49  83 /  30  50  30  70
Mora............................  47  73  47  74 /  40  70  40  80
Espanola........................  56  90  55  89 /  20  40  20  60
Santa Fe........................  59  84  56  82 /  30  40  30  70
Santa Fe Airport................  57  88  55  86 /  30  40  30  50
Albuquerque Foothills...........  67  92  63  90 /  30  30  30  60
Albuquerque Heights.............  65  94  62  91 /  30  20  20  40
Albuquerque Valley..............  63  96  61  94 /  30  20  20  40
Albuquerque West Mesa...........  64  94  62  92 /  30  20  20  40
Belen...........................  61  96  58  94 /  30  20  20  30
Bernalillo......................  62  95  60  93 /  30  20  20  50
Bosque Farms....................  60  96  57  93 /  30  20  20  30
Corrales........................  63  96  61  93 /  30  20  20  40
Los Lunas.......................  62  96  59  94 /  30  20  20  30
Placitas........................  62  91  60  88 /  30  30  20  50
Rio Rancho......................  63  94  61  92 /  30  20  20  40
Socorro.........................  64  98  62  94 /  40  20  30  40
Sandia Park/Cedar Crest.........  57  86  54  83 /  30  30  30  60
Tijeras.........................  59  87  56  85 /  30  30  30  60
Edgewood........................  53  86  52  84 /  30  40  40  50
Moriarty/Estancia...............  52  87  51  84 /  30  40  40  50
Clines Corners..................  54  78  53  77 /  30  40  40  50
Mountainair.....................  56  87  53  83 /  40  30  40  50
Gran Quivira....................  55  86  53  83 /  40  40  50  60
Carrizozo.......................  61  89  60  86 /  50  40  40  50
Ruidoso.........................  57  81  53  77 /  50  60  40  70
Capulin.........................  50  71  50  76 /  60  80  50  40
Raton...........................  50  76  50  79 /  60  80  40  50
Springer........................  51  78  51  81 /  50  80  40  50
Las Vegas.......................  52  76  50  78 /  40  70  50  70
Clayton.........................  57  77  57  82 /  60  60  60  20
Roy.............................  54  78  54  80 /  50  70  60  40
Conchas.........................  61  85  60  86 /  50  50  70  40
Santa Rosa......................  58  83  57  83 /  40  60  60  50
Tucumcari.......................  60  83  58  83 /  60  40  70  20
Clovis..........................  64  91  61  88 /  60  30  70  30
Portales........................  64  92  61  88 /  60  30  70  40
Fort Sumner.....................  63  90  61  88 /  30  30  60  30
Roswell.........................  69  96  67  91 /  40  20  50  30
Picacho.........................  61  88  58  85 /  40  40  50  50
Elk.............................  58  86  55  83 /  40  50  30  60

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Flood Watch from Monday afternoon through Monday evening for
NMZ226.

&&

SHORT TERM...24
LONG TERM....24
AVIATION...24

In the hours before

Special weather statement, Aug 10, 11:29 AM MST, 5 hours 6 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1229 PM MDT Sun Aug 10 2025

NMZ240-101915-
Southwest Chaves County NM-
1229 PM MDT Sun Aug 10 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN CHAVES COUNTY
UNTIL 115 PM MDT...

At 1229 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles southeast of Elk, or 39 miles southeast of Ruidoso, and is
stationary.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Dunken and Elk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

Motorists can expect brief but sudden changes in visibility and
ponding of water on roadways as storms move through the area.

&&

LAT...LON 3279 10535 3296 10535 3296 10534 3296 10532
      3297 10532 3300 10519 3279 10514
TIME...MOT...LOC 1828Z 254DEG 1KT 3288 10528

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 TO 55 MPH

25/24
Special weather statement, Aug 10, 12:21 PM MST, 4 hours 14 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
121 PM MDT Sun Aug 10 2025

NMZ208-209-101945-
Southwest Mountains NM-San Francisco River Valley NM-
121 PM MDT Sun Aug 10 2025

...A STRONG THUNDERSTORM WILL IMPACT WEST CENTRAL CATRON COUNTY
UNTIL 145 PM MDT...

At 121 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southwest of San Francisco Plaza, or 12 miles southwest of
Reserve, moving southeast at 5 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Mainly rural areas of West Central Catron County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

Motorists can expect brief but sudden changes in visibility and
ponding of water on roadways as storms move through the area.

Heavy rains from severe thunderstorms can produce sudden and
dangerous flows in arroyos, ditches and over low water crossings. Do
not attempt to drive through areas where water covers the roadway.

&&

LAT...LON 3353 10900 3355 10903 3366 10902 3375 10896
      3367 10874 3362 10879 3361 10879 3361 10878
      3355 10881 3357 10882 3355 10884 3355 10885
      3351 10886 3352 10883 3346 10887
TIME...MOT...LOC 1920Z 296DEG 6KT 3360 10893

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

25/24
Special weather statement, Aug 10, 3:45 PM MST, 50 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
445 PM MDT Sun Aug 10 2025

NMZ227-102330-
Johnson and Bartlett Mesas Including Raton Pass NM-
445 PM MDT Sun Aug 10 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN COLFAX COUNTY
UNTIL 530 PM MDT...

At 445 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles east of Sugarite, or 12 miles east of Raton, moving east at 15
mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Mainly rural areas of Northeastern Colfax County.

This includes Highway 64 between Mile Markers 367 and 375.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

Motorists can expect brief but sudden changes in visibility and
ponding of water on roadways as storms move through the area.

&&

LAT...LON 3687 10433 3699 10423 3700 10413 3699 10401
      3670 10401 3683 10431 3684 10430 3686 10431
      3686 10432
TIME...MOT...LOC 2245Z 292DEG 13KT 3690 10422

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 TO 55 MPH

25/34
Special weather statement, Aug 10, 3:51 PM MST, 44 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
451 PM MDT Sun Aug 10 2025

NMZ227-230-102330-
Johnson and Bartlett Mesas Including Raton Pass NM-Union County
NM-
451 PM MDT Sun Aug 10 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN UNION AND
NORTHEASTERN COLFAX COUNTIES UNTIL 530 PM MDT...

At 451 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Folsom, or 17 miles north of Des Moines, moving
east at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Folsom.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

Motorists can expect brief but sudden changes in visibility and
ponding of water on roadways as storms move through the area.

&&

LAT...LON 3688 10401 3700 10395 3700 10340 3674 10345
      3680 10373
TIME...MOT...LOC 2251Z 291DEG 24KT 3701 10382

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 TO 55 MPH

25/34
Special weather statement, Aug 10, 4:12 PM MST, 23 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
512 PM MDT Sun Aug 10 2025

NMZ236-110000-
Roosevelt County NM-
512 PM MDT Sun Aug 10 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL ROOSEVELT COUNTY
UNTIL 6 PM MDT...

At 512 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Arch, or 17 miles southeast of Portales, moving north
at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Causey, Arch and Rogers.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

Motorists can expect brief but sudden changes in visibility and
ponding of water on roadways as storms move through the area.

&&

LAT...LON 3388 10305 3395 10330 3421 10325 3421 10304
      3409 10304
TIME...MOT...LOC 2312Z 189DEG 10KT 3403 10312

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 TO 55 MPH

25/34

The radar

The Albuquerque radar (KABX), 222 km away, was scanning. The volume nearest the first event began at 23:32 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Colfax

When
August 10, 4:35 PM MST to 5:00 PM MST
Where
Colfax County, 4.99 mi SW of Cimarron
Measured
2 in hail
Property damage
$250,000
Reported by
Trained Spotter
Coordinates
36.450, -104.960

A trained spotter with the Philmont Scout Ranch shared reports and video of quarter to hen egg size hail pelting the grounds. Hail damaged trees, 60 vehicles, and tore through camping equipment such as unoccupied tents. Thankfully there were no reports of fatalities or injuries. Damage is an estimate.

Hail, Colfax

When
August 10, 4:45 PM MST to 5:05 PM MST
Where
Colfax County, 4.1 mi N of Maxwell
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
36.599, -104.528

A trained spotter in Maxwell, NM relayed reports from Facebook of half-dollar size hail from a severe thunderstorm just north of Maxwell passing over I-25.

Thunderstorm Wind, Cibola

When
August 10, 4:54 PM MST to 4:59 PM MST
Where
Cibola County, 2.07 mi N of Correo
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
34.980, -107.170

A NMDOT mesonet weather station along I-40 measured a severe wind gust of 63 mph induced by a dry thunderstorm.

Hail, Colfax

When
August 10, 5:30 PM MST to 6:00 PM MST
Where
Colfax County, 2.17 mi NW of Springer
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
36.380, -104.620

The public and a trained spotter reported nickel to quarter size hail from a severe thunderstorm passing over Springer, NM.

Hail, Colfax

When
August 10, 6:50 PM MST to 7:05 PM MST
Where
Colfax County, 3.22 mi NNE of (Rtn)raton Crews Airport
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
36.780, -104.480

A trained spotter reported 1.75 inch hail near the Raton Crews Airport.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2025Every state in 2025This day in weather historyWarnings in New Mexico, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1271755, 1271768, 1271791, 1271774, 1271778.